Journal of Postgraduate Medicine, Education and Research

Register      Login

VOLUME 55 , ISSUE 2 ( April-June, 2021 ) > List of Articles

REVIEW ARTICLE

Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome: Quick Defervescence with Early Steroid Therapy

Malav Thakkar, Surjeet Kumar, Chenniganahosahalli Revaiah Vishwa, Suresh K Angurana, Lokesh Saini, Keshavamurthy Vinay

Keywords : Anticonvulsant, Eosinophilia, Liver dysfunction, Steroids

Citation Information : Thakkar M, Kumar S, Vishwa CR, Angurana S K, Saini L, Vinay K. Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome: Quick Defervescence with Early Steroid Therapy. J Postgrad Med Edu Res 2021; 55 (2):77-78.

DOI: 10.5005/jp-journals-10028-1440

License: CC BY-NC 4.0

Published Online: 00-06-2021

Copyright Statement:  Copyright © 2021; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome or drug-induced hypersensitivity syndrome or anticonvulsant hypersensitivity syndrome is a delayed hypersensitivity drug rash that occurs 2–6 weeks after starting anticonvulsants, sulphonamides, or antibiotics. It is characterized by a triad of fever, rash, and systemic manifestations with an overall mortality of 10%. We reported a 1½-year-old girl who was a known case of structural West syndrome and was on phenobarbitone, valproate, and levetiracetam. She presented with fever, rash, liver dysfunction, and eosinophilia. Diagnosis of DRESS was considered and was treated with IV methylprednisolone following which she showed rapid defervescence, healing of rash, and improvement in liver dysfunction within the next 4 days. Rapid response to specific therapy made us report this case.


PDF Share
  1. Cho YT, Yang CW, Chu CY. Drug reaction with eosinophilia and systemic symptoms (DRESS): an interplay among drugs, viruses, and immune system. Int J Mol Sci 2017;18(6):1243. DOI: 10.3390/ijms18061243.
  2. De A, Rajagopalan M, Sarda A, et al. Drug reaction with eosinophilia and systemic symptoms: an update and review of recent literature. Indian J Dermatol 2018;63(1):30. DOI: 10.4103/ijd.IJD_582_17.
  3. Mori F, Caffarelli C, Caimmi S, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS) in children. Acta Biomedica, Mattioli 1885 2019;90:66–79.
  4. James BDEFJ, Sammour BDEYM, Virata ADEFGAR, , Nordin ABDEF TA, Dumic Corresponding Author I, Dumic I. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome Secondary to Furosemide: Case Report and Review of Literature. 2018.
  5. Descamps V, Ben Saïd B, Sassolas B, et al. Prise en charge du drug reaction with eosinophilia and systemic symptoms (DRESS). Ann Dermatol Venereol 2010;137(11):703–708. DOI: 10.1016/j.annder.2010.04.024.
  6. Janela B, Janela B, Tetart F, et al. Poor benefit/risk balance of intravenous immunoglobulins in DRESS. Arch Dermatol 2012;148(4):543–544. DOI: 10.1001/archderm.148.4.dlt120002-c.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.